Dangers of low blood sugar


(Marina) #1

I have just learned – although it seems this info has been around for quite a while now – that low blood sugar, in addition to all the familiar drawbacks, can cause cardiac arrythmias, leading to death even.
Why do the experts not caution us – or is it just me, and the rest of you know and deal with this?
I used to be terrified of the lows, but eventually welcomed them because I could take insulin to deal with a high and if I overshot I could always compensate with a bit of apple juice. But — during the low —before the juice kicked in — I could suffer cardiac problems, And we know how prone diabetics are to these!
I guess the bottom line is this – be informed, and look out for yourself.
ps. Would like to hear your comments on this


(joe) #2

@mkurkov hi Marina, I drive regularly on Interstate 287 in NJ. in my opinion, that’s gotta be 50x to 100x more likely to kill me than a hypo induced arrhythmia.

I was interested in the mental affects of long or deep lows. did you know they used a massive shot of insulin to purposely cause convulsions in people suffering from mental illness? I think it was an alternative to shock treatment… I could be wrong, but I do know they don’t typically insulin shock people anymore. My own personal experience is that when I bounce back from a low I am typically OK… once in a while I get a headache or upset stomach and shaky hands.

Lots of stuff can kill us. Insulin is a strong and dangerous hormone and we inject it when we’re sleepy and sometimes in the middle of the night. I guess it’s because i’d be dead 39 years ago and face complications generally and highs and lows hourly that I can be blasé about it. truth is that it can kill you, but the alternative (in my head at least) is dead anyway.

the first time I jumped off a diving board my heart was in my mouth… the 12,567 th time… not so much. repetition can ease anxiety.

finally, it is my opinion that all or most of the heart complication data associated with diabetes is heavily “influenced” by type 2.

talk over the risks, as they apply to you, with a good doctor… That’s your best bet.


(Marina) #3

Thank you, Joe! Common sense thinking is exactly what I needed. I will certainly discuss it – with my endocrinologist, but also with a cardiologist, I guess I am super- sensitive to cardiac arrythmias, because my husband is on medication to avoid another stroke. He has even had the maze procedure, while they had him opened for quadruple bypass.
My sister is also on medication… I guess I need to remind myself that one shoe does not fit all.
Marina


(Bill) #4

Marina @mkurkov,

I don’t have much time this morning so I will have to be very brief. Let me add a bit to what Joe @joe posted. And let’s assume we are referring to an individual who does not have a personal or family history of cardiac problems prior to their diagnosis with T1D.

The biggest risk to an individual who is experiencing a “severe” hypoglycemic episode (<30 mg/dl) is brain injury. Soon after UltraLente insulin was developed a few patients died from hypoglycemic episodes. Postmortem examinations demonstrated a pattern of brain injuries similar to what is seen with anoxic brain injury (anoxia is lack of oxygen to the brain). This makes perfect sense; certain areas of brain tissue will begin to die if they are deprived of oxygen or glucose for more than nine minutes.

“Insulin Shock Therapy” to treat mental disorders was tried in the U.S. and elsewhere in the Western World for several years. But it was soon abandoned as a treatment because it often caused brain injury which sometimes led to death. Insulin Shock Therapy (as a tool for torture/interrogation) was used in Russia and North Korea even into the 1980’s.

So, in an “otherwise healthy person,” the biggest risk of severe hypoglycemic episodes is brain injury. Again, I am referring to blood glucose levels that fall below 30 mg/dl.

Hope that helps.

Bill